Alert archive / Michigan / Special Marine Warnings in 2021

Special Marine Warning 13, NWS Gaylord, MI

June 29, 2021

NWS Gaylord, MI issued this special marine warning at Jun 29, 2021, 3:40 PM EDT. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2021, 3:40 PM EDT (19:40 UTC)
Expired
Jun 29, 2021, 5:15 PM EDT
In force
95 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
0.0 in
Wind
40.0 mph

The radar

The NCL Michigan radar (KAPX), 121 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2021-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2021-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

999 
WHUS53 KAPX 291940
SMWAPX
LHZ348-349-362-363-292115-
/O.NEW.KAPX.MA.W.0013.210629T1940Z-210629T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Gaylord MI
340 PM EDT Tue Jun 29 2021

The National Weather Service in Gaylord has issued a

* Special Marine Warning for...
  Nearshore and open waters of Lake Huron from Presque Isle Light
  to Alabaster MI...

* Until 515 PM EDT.

* At 339 PM EDT, strong thunderstorms were located along a line
  extending from 11 nm west of Black River to 22 nm northwest of
  White Stone Point, moving east at 35 knots.

  HAZARD...Wind gusts to 40 knots.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Tawas Bay, Black River, South Point, Greenbush, Sturgeon Point,
  Au Sable Point, Harrisville, Oscoda and Tawas Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4419 8363 4430 8358 4436 8342 4465 8337
      4485 8339 4488 8348 4493 8351 4507 8245
      4481 8240 4419 8292
TIME...MOT...LOC 1939Z 260DEG 35KT 4479 8358 4430 8402 

HAIL...0.00IN
WIND...40KTS

$$

JZ
5 follow-up statements
839 
FZUS73 KAPX 292001
MWSAPX

Marine Weather Statement
National Weather Service Gaylord MI
401 PM EDT Tue Jun 29 2021

LHZ348-349-362-363-292115-
/O.CON.KAPX.MA.W.0013.000000T0000Z-210629T2115Z/
401 PM EDT Tue Jun 29 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 515 PM EDT...

For the following areas...
Nearshore and open waters of Lake Huron from Presque Isle Light
to Alabaster MI...

At 400 PM EDT, strong thunderstorms were located along a line
extending from Black River to 17 nm west of Tawas Bay, moving east at
25 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
Tawas Bay, Black River, South Point, Greenbush, Sturgeon Point, Au
Sable Point, Harrisville, Oscoda and Tawas Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4419 8363 4430 8358 4436 8341 4473 8336
      4485 8339 4488 8348 4493 8347 4507 8246
      4481 8240 4419 8292
TIME...MOT...LOC 2000Z 266DEG 25KT 4480 8333 4430 8389 

HAIL...0.00IN
WIND...>34KTS

$$

JZ
989 
FZUS73 KAPX 292024
MWSAPX

Marine Weather Statement
National Weather Service Gaylord MI
424 PM EDT Tue Jun 29 2021

LHZ348-349-362-363-292115-
/O.CON.KAPX.MA.W.0013.000000T0000Z-210629T2115Z/
424 PM EDT Tue Jun 29 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 515 PM EDT...

For the following areas...
Nearshore and open waters of Lake Huron from Presque Isle Light
to Alabaster MI...

At 423 PM EDT, strong thunderstorms were located along a line
extending from 11 nm east of Black River to near East Tawas, moving
east at 35 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
Tawas Bay, Black River, East Tawas, South Point, Greenbush, Sturgeon
Point, Au Sable Point, Harrisville, Oscoda and Tawas Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4419 8363 4430 8358 4436 8341 4473 8336
      4485 8339 4493 8333 4507 8246 4481 8240
      4419 8292
TIME...MOT...LOC 2023Z 260DEG 35KT 4484 8303 4434 8359 

HAIL...0.00IN
WIND...>34KTS

$$

JZ
510 
FZUS73 KAPX 292047
MWSAPX

Marine Weather Statement
National Weather Service Gaylord MI
447 PM EDT Tue Jun 29 2021

LHZ348-292055-
/O.CAN.KAPX.MA.W.0013.000000T0000Z-210629T2115Z/
447 PM EDT Tue Jun 29 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were...
Nearshore waters of Lake Huron from Presque Isle Light to Sturgeon
Point...

The thunderstorms have moved out of the warned area and no longer
pose a significant threat to boaters.

LAT...LON 4419 8363 4430 8358 4436 8341 4472 8320
      4472 8319 4483 8316 4499 8244 4481 8240
      4419 8292
TIME...MOT...LOC 2045Z 269DEG 38KT 4475 8298 4421 8345 

$$

LHZ349-362-363-292115-
/O.CON.KAPX.MA.W.0013.000000T0000Z-210629T2115Z/
447 PM EDT Tue Jun 29 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 515 PM EDT...

For the following areas...
Open waters of Lake Huron from Presque Isle Light to Alabaster...
Nearshore waters of Lake Huron from Sturgeon Point to Alabaster...

At 445 PM EDT, strong thunderstorms were located along a line
extending from 13 nm east of Sturgeon Point to near Tawas Point,
moving east at 40 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
Tawas Bay, Au Sable Point, East Tawas, Oscoda and Tawas Point. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4419 8363 4430 8358 4436 8341 4472 8320
      4472 8319 4483 8316 4499 8244 4481 8240
      4419 8292
TIME...MOT...LOC 2045Z 269DEG 38KT 4475 8298 4421 8345 

HAIL...0.00IN
WIND...>34KTS

$$

JZ
259 
FZUS73 KAPX 292101
MWSAPX

Marine Weather Statement
National Weather Service Gaylord MI
501 PM EDT Tue Jun 29 2021

LHZ349-362-363-292115-
/O.CON.KAPX.MA.W.0013.000000T0000Z-210629T2115Z/
501 PM EDT Tue Jun 29 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 515 PM EDT...

For the following areas...
Open waters of Lake Huron from Presque Isle Light to Alabaster...
Nearshore waters of Lake Huron from Sturgeon Point to Alabaster...

At 501 PM EDT, strong thunderstorms were located along a line
extending from 20 nm east of Sturgeon Point to 6 nm southeast of Au
Sable Point, moving east at 30 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
Tawas Bay, Au Sable Point, East Tawas, Oscoda and Tawas Point. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4419 8363 4430 8358 4436 8341 4454 8330
      4459 8319 4482 8308 4492 8243 4491 8242
      4481 8240 4419 8292
TIME...MOT...LOC 2101Z 265DEG 32KT 4473 8281 4423 8328 

HAIL...0.00IN
WIND...>34KTS

$$

JZ
298 
FZUS73 KAPX 292117
MWSAPX

Marine Weather Statement
National Weather Service Gaylord MI
517 PM EDT Tue Jun 29 2021

LHZ349-362-363-292125-
/O.EXP.KAPX.MA.W.0013.000000T0000Z-210629T2115Z/
517 PM EDT Tue Jun 29 2021

...THE SPECIAL MARINE WARNING EXPIRED AT 515 PM EDT...

The affected areas were...
Open waters of Lake Huron from Presque Isle Light to Alabaster...
Nearshore waters of Lake Huron from Sturgeon Point to Alabaster...

The thunderstorms have weakened and no longer pose an elevated 
threat to boaters. However, thunderstorms continue, mainly along a 
line from 25 miles east of Oscoda, to near the entrance to Tawas 
Bay. Wind gusts to 30 knots are possible with these storms, as they 
continue to move east.

LAT...LON 4419 8363 4430 8358 4436 8341 4454 8330
      4459 8319 4482 8308 4492 8243 4491 8242
      4481 8240 4419 8292
TIME...MOT...LOC 2115Z 260DEG 35KT 4475 8263 4425 8310 

$$

JZ

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special marine warning went out at Jun 29, 2:57 PM EDT, 43 minutes earlier.

Area forecast discussion, Jun 29, 2:57 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
257 PM EDT Tue Jun 29 2021

.NEAR TERM...(Through Tonight)
Issued at 254 PM EDT Tue Jun 29 2021

Impactful Weather: Locally heavy downpours possible into this
evening.  Areas of fog developing later tonight.

Pattern synopsis and forecast: Weakly anticyclonic flow across the
northern Lakes this afternoon with a diffuse frontal boundary over
southern Michigan and two upstream shortwaves across the upper
Midwest.  Broad isentropic upglide ascent continuing to produce
mainly light showers across a good portion of northern Michigan this
afternoon, with a few embedded thunderstorms over southern parts of
the area. Overall forcing remains rather anemic into this evening
but precipitable water in excess of 1.50" and potential training of
showers presents the possibility of some localized robust rainfall
totals.  As the first upstream shortwave energy approaches the
western lakes late this afternoon with more favorable kinematics in
the left front quad of an upper jet core, numerous showers will
continue.  A secondary shortwave will rotate across northern parts
of the area overnight. Moisture depth will be waning during this
time but this will keep at least a chance of showers and possibly a
rumble of thunder with lingering elevated instability still in
place.

Although the mid levels dry out tonight, the boundary layer remains
very moist.  With weak flow, expect areas of stratus and fog to
develop and expand across much of northern Michigan during the
overnight hours.  The lowest visibility will generally be in areas
along and west of I-75, with a few locations likely restricted to
less than 1 mile.  I will highlight this potential hazard in
graphics and HWO.  Lows tonight in the 60s.

&&

.SHORT TERM...(Wednesday through Friday)
Issued at 254 PM EDT Tue Jun 29 2021

...Cooler and Less Humid...

High impact weather: None is expected.

An upper level trough settles in over the region through the period.
This pattern will lead to lower humidity levels and cooler
temperatures, especially Wednesday night and Thursday. In addition,
cooler air aloft could lead to some instability driven showers,
especially in the afternoon and early evening hours. Highs Wednesday
ranging from the mid 70s north to right around 80 southeast. Lows
Wednesday night in the cooler and less muggy 50s. Highs Thursday
generally in the upper 60s to low 70s.

&&

.LONG TERM...(Friday night through Tuesday)
Issued at 254 PM EDT Tue Jun 29 2021

...Weekend Warming Trend...

High impact weather potential: None is expected.

The upper level trough dampens out as the western ridge weakens as
it approaches from the west. This pattern is expected to lead to a
nearly zonal flow aloft for the weekend. Although, much of this time
is expected to be rain free can not totally rule out a pop up shower
or storm. The best chance of this occurring appears to be Monday
afternoon. Temperatures are expected to warm through the period with
above normal readings moving in for this weekend. Humidity will
initially be on the low side but it will likely creep up into the
moderate range through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 115 PM EDT Tue Jun 29 2021

Numerous rain showers into early this evening with a few
thunderstorms possible, especially at MBL and APN. The showers
will diminish this evening, giving way to developing stratus and
fog. Mainly MVFR conditions this afternoon with localized IFR
around heavier showers. CIGS/VSBYS decrease tonight, with more
widespread IFR and potentially LIFR conditions developing.
Gradually improving conditions on Wednesday morning.

&&

.MARINE...
Issued at 254 PM EDT Tue Jun 29 2021

Pressure gradient remains weak across the upper
Great Lakes through midweek. Marine fog is expected tonight into
Wednesday, resulting in reduced visibilities.  Headline conditions
not expected through midweek.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...JK
SHORT TERM...AS
LONG TERM...AS
AVIATION...JK
MARINE...JK
Hazardous weather outlook, Jun 29, 3:05 PM EDT, 35 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
305 PM EDT Tue Jun 29 2021

MIZ016>018-020>036-041-042-086>088-095>099-301915-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
305 PM EDT Tue Jun 29 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

Scattered thunderstorms are possible into this evening. Severe
storms are not expected. Isolated stronger storms could produce
gusty winds and brief heavy downpours.

Locally heavy rain is possible into this evening, especially
south of M-72. See the excessive rainfall outlook for additional
details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a risk for thunderstorms Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-301915-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
305 PM EDT Tue Jun 29 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

Areas of fog will reduce visibilities on the Great Lakes
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Jun 29, 2:55 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Gaylord MI
255 PM EDT Tue Jun 29 2021

MIZ029-291930-
Oscoda-
255 PM EDT Tue Jun 29 2021

...A SHOWER WITH GUSTY WINDS WILL AFFECT EASTERN OSCODA COUNTY...

At 254 PM EDT, a shower with gusty winds was located over Mio,
moving east at 30 mph.

Winds gusts of around 40 mph are possible with this shower.

This shower will be near...
  Fairview around 300 PM EDT.
  McKinley around 310 PM EDT.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4458 8419 4475 8422 4481 8389 4458 8389
TIME...MOT...LOC 1854Z 262DEG 25KT 4468 8410

JZ
Special weather statement, Jun 29, 3:10 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Gaylord MI
310 PM EDT Tue Jun 29 2021

MIZ030-292000-
Alcona-
310 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AND NORTHERN ALCONA
COUNTY...

At 309 PM EDT, a strong thunderstorm was located near McKinley, or 10
miles east of Mio, moving east at 35 mph.

Winds of around 40 mph are possible with this storm.

This storm will be near...
  Curran around 320 PM EDT.
  Barton City around 335 PM EDT.
  Hubbard Lake around 340 PM EDT.
  Lincoln, Lost Lake Woods and Spruce around 350 PM EDT.

Other locations impacted by this storm include Milen Township and
Mitchell Township.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4462 8388 4481 8389 4486 8355 4486 8341
      4464 8335
TIME...MOT...LOC 1909Z 259DEG 31KT 4469 8392

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 2:55 PM EDTSpecial Weather StatementAPXOscoda35 min
Jun 29, 3:10 PM EDTSpecial Weather StatementAPXAlpena50 min
Jun 29, 3:53 PM EDTSpecial Weather StatementAPXAlcona37 min
Jun 29, 4:18 PM EDTSpecial Weather StatementAPXIosco27 min

Nearby

Special Marine Warnings in Michigan, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.